Michigan, 2016

Winter Storm in Michigan, January 9 to 10, 2016

January 9 to 10, 2016 · NWS APX · 21 events in 21 counties and zones

Low pressure advanced northeast from the southern plains, crossing the northern Ohio Valley on the night of the 9th. Snow produced by the system impacted northern lower Michigan on the day and night of the 9th, transitioning to lake effect before ending on the 10th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure advanced northeast from the southern plains, crossing the northern Ohio Valley on the night of the 9th. Snow produced by the system impacted northern lower Michigan on the day and night of the 9th, transitioning to lake effect before ending on the 10th. Snowfall totals were 4 to 8 inches across almost all of northern lower Michigan. A few spots approached 9 inches, including Luzerne, Higgins Lake, and Waters. Gusty north to northwest winds resulted in considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 9, 6:52 PM EST, 8 minutes earlier.

Area forecast discussion, Jan 9, 6:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
652 PM EST SAT JAN 9 2016

.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 352 PM EST SAT JAN 9 2016

...PERIOD OF HEAVY SNOW TONIGHT...

HIGH IMPACT WEATHER POTENTIAL: HEAVY SNOW TONIGHT ALONG WITH
BLOWING/DRIFTING SNOW DEVELOPING OVERNIGHT INTO SUNDAY.

OVERVIEW: STAGE IS SET FOR POTENT NRN/SRN STREAM PHASING THAT
SHOULD DELIVER DECENT ACCUMULATING SNOW ACROSS LOWER MICHIGAN
TONIGHT. WATER VAPOR IMAGERY REVEALS STRONG SRN STREAM SHORT WAVE
OVER THE LOWER MISSISSIPPI RIVER VALLEY BEGINNING TO SWING
NORTHEASTWARD. MEANWHILE... STRONG NRN STREAM WAVE AND BATCH OF
SIGNIFICANTLY COLDER AIR IS DIGGING INTO THE NRN PLAINS/UPPER
MIDWEST. NRN/SRN STREAM PHASING BETWEEN THESE TWO WAVES STILL ON
TRACK TO TAKE SHAPE OVER THE GREAT LAKES LATER TONIGHT INTO
SUNDAY.

AT THE SFC...FIRST AREA OF LOW PRESSURE IS WORKING INTO CANADA
WITH A SFC COLD FRONT STRETCHING SOUTH AND BISECTING NRN LOWER
MICHIGAN. THE MAIN LOW PRESSURE SYSTEM IS JUST STARTING TO DEEPEN
OVER THE LOWER MISSISSIPPI RIVER VALLEY AND IS EXPECTED TO FURTHER
STRENGTHEN AND ADVANCE UP INTO NRN OHIO TONIGHT.

TONIGHT...GUIDANCE SOLUTIONS HAVE WAVERED ONLY SLIGHTLY IN THE
LAST FEW DAYS IN REGARD TO SFC LOW TRACK...BASICALLY TAKING THIS
STORM UP THROUGH NORTH-CENTRAL/NE OHIO TONIGHT...ACROSS LAKE ERIE
AND INTO SW QUEBEC ON SUNDAY. NORMALLY A LITTLE TOO FAR EAST TO
GIVE NRN MICHIGAN THE HEAVY SNOW. BUT INCOMING NRN STREAM
TROUGH/VERY COLD CHANGES THINGS JUST A BIT AS VERY TIGHT THERMAL
GRADIENT WILL RESIDE ACROSS NRN LOWER MICHIGAN THROUGH A GOOD
PART OF THE NIGHT. RESULTING DEEP LAYER F-GEN AND DEFORMATION
FORCING ALONG THAT GRADIENT WILL BRING SEVERAL HOURS OF HIGH QPF/
HEAVIER SNOWFALL UP THROUGH NRN LOWER MICHIGAN.

BUT EXACT PLACEMENT OF HEAVIEST SNOW STILL HAS SOME FORECAST
UNCERTAINLY AND WILL DEPEND ON JUST WHERE THE AXIS OF STRONG
DEFORMATION ULTIMATELY SETS UP...SOMEWHERE ACROSS NORTH-CENTRAL
INTO NORTHEAST LOWER MICHIGAN SEEMS TO BE THE CONSENSUS. ITS ALSO
A BALANCE BETWEEN WHERE THE HEAVIEST PRECIP/QPF WILL OCCUR
(PROBABLY ACROSS THE EASTERN HALF OF THE CWA) AND THE BETTER
SNOW- WATER RATIOS FURTHER WEST DEEPER INTO THE COLD AIR. SWEET
SPOT MIGHT BISECT NRN LOWER MICHIGAN FROM HTL/WEST BRANCH UP
THROUGH MIO/PRESQUE ISLE COUNTIES.

IN ADDITION...GIVEN THE STRONG F-GEN AXIS ACROSS NE LOWER MICHIGAN...
THERE LIKELY WILL BE A SHARP PRECIP CUTOFF OVER THE WESTERN PART
OF THE CWA. BUT HOPEFUL THAT STRONG LAKE ENHANCEMENT/PERIOD OF
HEAVIER SNOW OFF LAKE MICHIGAN POINTING INTO NW LOWER MICHIGAN
WILL MAKE UP FOR THAT.

AT THIS POINT...HEADLINES WILL REMAIN INTACT AS IS WITH GUSTY
WINDS OVERNIGHT AND POTENTIAL FOR HEAVY SNOW. EASTERN UPPER
MICHIGAN STILL LOOKING TO LARGELY REMAIN OUT OF THE BETTER
SNOW...EXCEPT FOR PERHAPS THE FAR EASTERN/SE PARTS OF CHIP/MACK
COUNTIES AROUND DRUMMOND ISLAND. BUT AM PLANNING NO HEADLINE FOR
EASTERN UPPER MICHIGAN AT THIS POINT.

&&

.SHORT TERM...(SUNDAY THROUGH TUESDAY)
ISSUED AT 352 PM EST SAT JAN 9 2016

HIGH IMPACT WEATHER POTENTIAL: SNOW!!! ACCUMULATING LAKE EFFECT
SNOWS SUNDAY AND SUNDAY NIGHT. SIGNIFICANT LAKE ENHANCED SNOW EVENT
EXPECTED LATER MONDAY INTO TUESDAY.

PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: WINTER IS RETURNING TO THE
NORTH WOODS AS PATTERN AMPLIFICATION GOES FULL BORE...WITH EXTENDED
WESTERN RIDGE AMPLIFICATION AND SUBSEQUENT DOWNSTREAM DEEPENING
TROUGH. THIS CONFIGURATION WILL ALLOW A DIRECT TAP TO SOME TRUE
ARCTIC AIR FOR THE FIRST TIME THIS WINTER SEASON. COMBINE THIS WITH
WELL ABOVE NORMAL LAKE SURFACE TEMPERATURES...AND THE STAGE IS SET
FOR A PROLONGED PERIOD OF SIGNIFICANT LAKE INDUCED SNOWS. THIS WILL
BE ESPECIALLY TRUE LATER MONDAY AND TUESDAY AS STRONG ARCTIC
SHORTWAVE PASSES OVERHEAD.

PRIMARY FORECAST CONCERNS/CHALLENGES: ADDRESSING LAKE INDUCED SNOW
EVOLUTION AND SNOW AMOUNTS (POSSIBLE ADDITIONAL HEADLINES) RIGHT
THROUGH TUESDAY.

DETAILS: RATHER IMPRESSIVE SURGE OF CAA EXPECTED SUNDAY AND SUNDAY
NIGHT AS TONIGHT'S SYSTEM DEPARTS RAPIDLY TO OUR NORTHEAST AND
NORTHERN STREAM TROUGH ROTATES OVERHEAD. SYSTEM DRIVEN SNOWS LIKELY
TO END RATHER QUICKLY EARLY SUNDAY MORNING...WITH A TRANSITION TO
MORE OF A PURE LAKE EFFECT REGIME EXPECTED THROUGH THE DAY AND
OVERNIGHT AS H8 TEMPS BOTTOM OUT TO RIGHT AROUND -20C. DESPITE
EXTREME OVER-WATER DELTA T/S (PUSHING THE MID 20S!)...CONDITIONS ARE
ACTUALLY NOT IDEAL FOR SIGNIFICANT LAKE SNOWS WITH STEADILY
BACKING WINDS (NNW-WNW-TO EVENTUALLY WEST) AND CRASHING INVERSION
HEIGHTS . NOW...WITH THAT SAID...SOUNDINGS SHOW EXCELLENT LOW
LEVEL LAKE MOISTURE CONTRIBUTION...AND HAVE A FEELING THAT INTENSE
LAKE MODIFICATION WILL KEEP CLOUD LAYERS SAFELY IN THE DGZ.
EXCELLENT CONVECTIVE DEPTH SHEAR VALUES SHOULD ALSO RESULT IN GOOD
BANDING STRUCTURES (TRANSIENT THOUGH THEY WILL BE)...WITH HIGH RES
GUIDANCE SUPPORTING AT LEAST A BRIEF PERIOD OF GOOD LAKE SUPERIOR
PRECONDITIONING INTO NORTHWEST LOWER MICHIGAN. ALL TOLD...EXPECT
ANOTHER 6 TO 8 INCHES SUNDAY AND SUNDAY NIGHT (LOCALLY HIGHER OF
COURSE) IN LAKE PRONE AREAS OF BOTH PENINSULAS...WITH STRONG WIND
FIELDS SUPPORTING GOOD INLAND BAND PENETRATION AND HIGHER THAN
USUAL AMOUNTS FURTHER INLAND THAN ONE WOULD NORMALLY EXPECT IN
TRADITIONAL LAKE EFFECT SETUPS. LINGERING SYNOPTIC CONTRIBUTIONS
WILL BRING ANOTHER 1 TO 2 INCHES ACROSS NORTHEAST LOWER MICHIGAN.

A TYPICAL TOUGH CALL WITH REGARDS TO HEADLINES DURING THE TRANSITION
PROCESS. NO DOUBT WILL LET INHERITED WINTER STORM WARNING FOR
NORTHERN LOWER MICHIGAN RUN ITS COURSE THROUGH SUNDAY FOR A
COMBINATION OF ADDITIONAL SNOW AND PLENTY OF BLOWING SNOW WITH
GREATLY REDUCED VISIBILITIES. VERY LIKELY SOME SORT OF HEADLINE
(POSSIBLE AN ADVISORY) WILL BE NEEDED FOR THE FAVORED LAKE ZONES
SUNDAY NIGHT. AS FOR EASTERN UPPER...LOOKS LIKE BEST SNOWS HOLD OFF
UNTIL LATER SUNDAY INTO SUNDAY NIGHT WHEN WINDS SWING AROUND MORE
NORTHWEST. LOOKING LIKE AN ADVISORY WILL EVENTUALLY BE NEEDED...BUT
WILL PUNT THIS DECISION TO THE OVERNIGHT CREW.

WHILE OF MUCH LESSER INTENSITY...LAKE SNOWS WILL CONTINUE MONDAY IN
STEADY BACKING WIND REGIME TO SOUTHWEST...WITH AT LEAST SOME LIGHT
ADDITIONAL ACCUMULATIONS EXPECTED. THAT ALL CHANGES MONDAY NIGHT AND
TUESDAY AS STRONG SHORTWAVE AND ATTENDANT SURFACE LOW PIVOT
OVERHEAD. RETURN OF DEEP MOISTURE AND EXCELLENT OMEGA PEGGED IN THE
DGZ IS AWFULLY DISCONCERTING FOR FAVORED SOUTHWEST FLOW AREAS OF
NORTHERN LOWER MONDAY EVENING. WOULD NOT BE SURPRISED TO EASILY SEE
INCH PER HOUR SNOWFALL RATES TARGETING AREAS SOUTH OF GRAND TRAVERSE
BAY. PASSAGE OF CLIPPER QUICKLY SWINGS WINDS AROUND TO NORTH AND
NORTHWEST LATER MONDAY NIGHT AND TUESDAY...ALL-THE-WHILE GOOD
MOISTURE AND EXCELLENT LAKE PARAMETERS ARE MAINTAINED (INVERSION
LEVELS ARE ESSENTIALLY LOST TUESDAY MORNING). ONCE AGAIN EXPECT LAKE
MODIFICATION TO KEEP DGZ SATURATED AND IN THE CONVECTIVE CLOUD
DEPTH...RESULTING IN SOME RATHER HIGH END SNOW-LIQUID RATIOS. ONLY
THING TO PREVENT SNOWFALL AMOUNTS FROM GETTING TOO OUT OF HAND WILL
BE THOSE VEERING WINDS...ALTHOUGH STILL EXPECT ALL SNOWBELTS TO SEE
AT LEAST SEVERAL INCHES OF ADDITIONAL SNOW (ALONG WITH BLOWING AND
DRIFTING). SYSTEM DRIVEN SNOWS WILL LIKELY BRING AT LEAST A FEW
INCHES AWAY FROM THE LAKE BELTS. LITTLE DOUBT ADDITIONAL HEADLINES
WILL BE NEEDED WITH THIS EVENT...BUT NEED TO GET THROUGH CURRENT
SITUATION BEFORE HANDLING THOSE.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 352 PM EST SAT JAN 9 2016

HIGH IMPACT WEATHER POTENTIAL: LAKE EFFECT SNOW THROUGH
THURSDAY/FRIDAY WITH A REINFORCING SHORTWAVE OR TWO TRAVERSING
THROUGH THE UPPER LEVEL FLOW.

LAKE EFFECT SNOW CONTINUES TO TARGET NW FLOW AREAS AT THE START OF
THE PERIOD WITH SEVERAL INCHES OF NEW SNOW POSSIBLE PRIOR TO WINDS
BECOMING MORE TRANSIENT OVERNIGHT TUESDAY INTO WEDNESDAY MORNING.
EXPECTING WINDS TO SHIFT MORE WESTERLY BY WEDNESDAY MORNING...THUS
SHIFTING THE HEAVIEST LAKE EFFECT NORTH OF M-32 FOR THE DAYTIME
HOURS. ADDITIONAL SNOW SHOWERS EXPECTED THROUGH THURSDAY NIGHT AND
PERHAPS INTO FRIDAY AS COLD AIR ALOFT CONTINUES TO PROVIDE ENOUGH
OVER LAKE INSTABILITY/STEEP LAPSE RATES TO INDUCE LES. WINDS
CONTINUE TO REMAIN FAIRLY TRANSIENT IN NATURE BEYOND WEDNESDAY...
WHICH COMBINED WITH ANOTHER RIPPLE OR TWO IN THE UPPER-LEVEL FLOW
ABLE TO PROVIDE WEAK SYNOPTIC ENHANCEMENT...EXPECTING AT LEAST LIGHT
ACCUMULATIONS TO CONTINUE THROUGH THE END OF THE WEEK...ESPECIALLY
FOR THE TYPICAL SNOW BELTS OF NORTHWEST LOWER AND EASTERN UPPER.

RATHER CHILLY TEMPERATURES CONTINUE THROUGHOUT THE PERIOD WITH HIGHS
MAINLY IN THE TEENS TO LOW 20S ACROSS THE CWA. LOWS GENERALLY IN THE
SINGLE DIGITS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 645 PM EST SAT JAN 9 2016

STRONG LOW PRESSURE WILL TRACK UP THROUGH THE OHIO VALLEY TONIGHT.
THIS SYSTEM COMBINED WITH AN INCOMING STRONG SHORT WAVE TROUGH AND
MUCH COLDER AIR...WILL BRING A LARGE SWATH OF HEAVY SNOW THROUGH
NRN LOWER MICHIGAN THIS EVENING INTO THE OVERNIGHT HOURS (PERHAPS
FALLING UPWARDS OF AN INCH PER HOUR). IN ADDITION..SOLID IFR
CIGS/VSBYS ARE EXPECTED AT ALL TAF SITES...WITH LIFR CONDITIONS
POSSIBLE AT TIMES.

SNOWFALL DIMINISHES SUNDAY MORNING. BUT THERE MAY BE A PERIOD OF
LAKE ENHANCED SNOWS AT TVC/MBL EARLY SUNDAY MORNING.
OTHERWISE...SOME TENDENCY FOR IMPROVEMENT THROUGH SUNDAY
MORNING...THOUGH BLOWING SNOW WILL LIKELY CONTINUE AT TIMES.

WINDS...N/NW WINDS WILL INCREASE STEADILY TONIGHT WITH GUSTS OF
20 TO 30 KNOTS BY MORNING WITH A SLOW DECREASE LATER SUNDAY.

&&

.MARINE...
ISSUED AT 352 PM EST SAT JAN 9 2016

GUSTY NORTHERLY WINDS DEVELOP THROUGH THE EVENING AND
OVERNIGHT...THEN PERSIST THROUGH SUNDAY WHILE BACKING MORE
NORTHWESTERLY. NOT A SOLID HIGHER END GALE EVENT...BUT THERE
LIKELY WILL BE GALE GUSTS ON MUCH OF LAKE MICHIGAN LATER TONIGHT
AND INTO LAKE HURON ON SUNDAY.

WINDS/WAVES DIMINISH LATER SUNDAY NIGHT AND GOING INTO MONDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 7 PM EST SUNDAY FOR MIZ016>036-041-
     042.

LH...SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR LHZ345-346.

     GALE WARNING FROM 1 AM SUNDAY TO 5 AM EST MONDAY FOR LHZ347>349.

LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR LMZ323.

     GALE WARNING FROM 1 AM SUNDAY TO 5 AM EST MONDAY FOR LMZ341-342-
     344>346.

LS...SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR LSZ321-322.

&&

NEAR TERM...ADAM
SHORT TERM...MSB
LONG TERM...GILLEN
AVIATION...SULLIVAN
MARINE...ADAM
Hazardous weather outlook, Jan 9, 3:54 PM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EST SAT JAN 9 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-101100-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
354 PM EST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SNOW WILL SPREAD UP THROUGH NORTHERN LOWER MICHIGAN THIS EVENING
AND CONTINUE THROUGH THE NIGHT WITH SEVERAL INCHES OF ACCUMULATION.
ALSO...WINDS WILL INCREASE OVERNIGHT AND RESULT IN BLOWING SNOW.
PLEASE SEE THE WINTER STORM WARNING FOR FURTHER DETAILS.

GALE FORCE WINDS WILL DEVELOP LATE TONIGHT ACROSS MANY OF THE
NEARSHORE WATERS OF LAKES MICHIGAN AND HURON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW AND BLOWING SNOW WILL CONTINUE SUNDAY AND SUNDAY NIGHT...
WITH SEVERAL MORE INCHES OF SNOW EXPECTED...MAINLY ACROSS
NORTHWEST LOWER MICHIGAN. PLEASE SEE THE WINTER STORM WARNING FOR
FURTHER DETAILS.

GALE FORCE WINDS WILL CONTINUE SUNDAY AND SUNDAY NIGHT OVER
MANY OF THE NEARSHORE WATERS OF LAKE MICHIGAN AND HURON.

ACCUMULATING LAKE EFFECT SNOW AND COLD TEMPERATURES WILL CONTINUE
NEXT WEEK DOWNWIND OF THE GREAT LAKES IN THE FAVORED SNOWBELTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE
WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
January 9, 7:00 PM EST to January 10, 11:00 AM EST
Where
Cheboygan forecast zone
Reported by
Public
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
January 9, 7:00 PM EST to January 10, 11:00 AM EST
Where
Presque Isle forecast zone
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Winter Storm, Leelanau

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
January 9, 7:00 PM EST to January 10, 11:00 AM EST
Where
Montmorency forecast zone
Reported by
Trained Spotter
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
January 9, 7:00 PM EST to January 10, 11:00 AM EST
Where
Alpena forecast zone
Reported by
Trained Spotter
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Benzie forecast zone
Reported by
Public
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Kalkaska forecast zone
Reported by
COOP Observer
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
January 9, 7:00 PM EST to January 10, 11:00 AM EST
Where
Oscoda forecast zone
Reported by
Public
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Alcona

When
January 9, 7:00 PM EST to January 10, 11:00 AM EST
Where
Alcona forecast zone
Reported by
Trained Spotter
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Manistee forecast zone
Reported by
Trained Spotter
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Wexford forecast zone
Reported by
Trained Spotter
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
January 9, 7:00 PM EST to January 10, 3:00 PM EST
Where
Roscommon forecast zone
Reported by
Trained Spotter
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
January 9, 7:00 PM EST to January 10, 11:00 AM EST
Where
Ogemaw forecast zone
Reported by
Trained Spotter
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Winter Storm, Iosco

When
January 9, 7:00 PM EST to January 10, 11:00 AM EST
Where
Iosco forecast zone
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616694, 616695, 616696, 616697, 616698, 616699, 616700, 616701, 616702, 616703, 616704, 616705, 616706, 616707, 616708, 616709, 616710, 616711, 616712, 616714, 616715.